Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 96, NWS Paducah, KY

August 9, 2013Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 9, 2013, 2:30 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2013, 2:30 PM CDT (19:30 UTC)
Expired
Aug 9, 2013, 3:00 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:39 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 9, 12:39 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT Fri Aug 9 2013

.UPDATE...
ISSUED AT 1239 PM CDT FRI AUG 9 2013

The aviation section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
ISSUED AT 324 AM CDT FRI AUG 9 2013

Convection early this morning focused across west KY. Heavy rain
not a concern at this time with a ENE movement around 30 mph.
Could see additional development with some new cells showing
up over SEMO, out toward Greenville and Van Buren. Overall, will
focus better PoPs near model projections of the H9/H8 frontal
position, which works well for ongoing convection at the time of
this writing. This will result in slightly higher PoPs south
and lower PoPs north through the short term. Still not projecting
major rain amounts. Spotty heavy amounts certainly possible. So
far, the major widespread heavy rain concern has not materialized,
save for a few locales in SEMO. Overall, it's been smaller scale,
and was focused initially, again across SEMO days prior. This will
continue to be the area to monitor (essentially the SW 1/2 or so
of the CWFA). Temps will be tricky as usual given convective
chances, variable cloud cover etc. Stayed close to existing
numbers, and blended them with latest MOS, and model output
average.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 324 AM CDT FRI AUG 9 2013

As alluded to in the Thursday morning discussion, the beginning of
the forecast period is punctuated with a broad upper ridge in the
Southern Plains and Lower Mississippi valley and a faster zonal flow
(in which the WFO PAH forecast area is included) across the northern
1/2 of the nation. At the surface, a mean frontal boundary
continues across the Missouri Bootheel into West Kentucky. The
numerical model guidance suggests that fast moving shortwaves will
enhance convective potential during the day Sunday across the
forecast area.

The aforementioned pattern will continue to persist through Tuesday
night. With the uncertainty associated with mesoscale convective
impacts, it is difficult to highlight anyone area for excessive
rainfall/thunderstorm activity. By Tuesday, the extension of the
westerlies further south and the drier northeast flow pushing into
the area will further dry out locations from north to south. With
this change in flow and the introduction of lower thicknesses into
the area, kept temperatures below normal for this time of
year...mainly in the lower to middle 80s.

&&

.AVIATION...
ISSUED AT 1239 PM CDT FRI AUG 9 2013

Looks like the weak surface boundary is located from near KCGI to
near KOWB. A band of showers and a few thunderstorms over
southeast Missouri will impact KCGI for the next couple of hours.
Did not go lower than MVFR levels, but it may briefly go lower in
a heavy downpour. After 20Z, expect most of the convective
activity to be east of KCGI. Thunderstorm development is likely along
and south of the boundary, but not sure if coverage will be
focused along it or in the clearer, warmer air just south over
west Kentucky. Decided to play it optimistically and just go with
a VCSH at KPAH and KOWB for the mid and late afternoon.

An upper level disturbance over the panhandle regions of Kansas
and Oklahoma will shear out/weaken as it moves eastward through
our region late tonight and early Saturday. This should impact
only the southern half of the area, so will keep MVFR conditions
confined to KCGI and KPAH, but will run them from the pre-dawn
hours through the end of the forecast. KOWB will be on the edge
and may see lower conditions than forecast, but confidence is not
high enough to go lower at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 9, 3:26 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT FRI AUG 9 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH
SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE
ENCOURAGED.

In the hours before

Special weather statement, Aug 9, 2:16 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI AUG 9 2013

ILZ088-089-092>094-KYZ004-005-092000-
ALEXANDER IL-BALLARD KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-PULASKI
IL-UNION IL-
216 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...EASTERN
UNION...PULASKI...MASSAC AND JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN BALLARD AND NORTHERN MCCRACKEN COUNTIES IN
WESTERN KENTUCKY UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONGOLA TO 5 MILES
EAST OF TAMMS TO MOUNDS...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...KARNAK...NEW COLUMBIA...OLMSTED...CYPRESS...NEW GRAND
  CHAIN...BUNCOMBE...BELKNAP...JOPPA AND SIMPSON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:00 PM CDTSevere Thunderstorm WarningPAHMcCracken30 min
Aug 9, 3:27 PM CDTTornado WarningPAHCrittenden, Livingston33 min
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon30 min
Aug 9, 4:08 PM CDTFlash Flood WarningPAHCaldwell, Crittenden, Lyon2 hr
Aug 9, 5:20 PM CDTAreal Flood AdvisoryPAHMuhlenberg115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.